Medications and Other Substances That Can Cause Symptoms of Depression

Search Knowledgebase

Topic Contents

Medications and Other Substances That Can Cause Symptoms of Depression

Topic Overview

Many medicines and other substances can cause changes in how we feel. Medicines that can cause symptoms of depression include:

  • Antihypertensives, such as clonidine (Catapres).
  • Barbiturates, such as phenobarbital.
  • Benzodiazepines, such as diazepam (Valium), alprazolam (Xanax), or lorazepam (Ativan).
  • Calcium channel blockers, such as verapamil (Isoptin SR).
  • Corticosteroids, such as prednisone.
  • Hormonal medicines, such as birth control pills (oral contraceptives) and hormone therapy used to treat the symptoms of menopause.
  • Isotretinoin (Accutane), the acne medicine.
  • Medicines used to treat Parkinson's disease or other neurological disorders, such as restless legs syndrome.
  • Medicines used to treat seizures, such as phenytoin (Dilantin).
  • Pain medicines, such as meperidine (Demerol) or codeine.

Symptoms of depression can also be caused by the use of or withdrawal from alcohol and illegal drugs, such as cocaine, amphetamines (methamphetamines, crystal meth, or crack), heroin, and cannabis (marijuana).

If you think that your feelings of depression may be caused by a medicine:

  • Call the doctor who prescribed the medicine, to find out whether you should stop taking it or take a different one.
  • If you are taking a non-prescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.

Credits

By Healthwise Staff
Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
Primary Medical Reviewer Brian D. O'Brien, MD - Internal Medicine
Specialist Medical Reviewer Lisa S. Weinstock, MD - Psychiatry
Last Revised March 15, 2011

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.